FDA issues warning about acetaminophen and skin reactions
Blisters, rashes, reddening and the detachment of the epidermis
CNN News Wire | 8/2/2013, midnight
The Food and Drug Administration warned consumers on Thursday that popular pain reliever acetaminophen may cause serious skin reactions in some people.
The FDA will now require a warning about the skin conditions to be added to the labels of prescription drug containing acetaminophen and will ask manufacturers of acetaminophen products to add warnings to their over-the-counter medications.
Acetaminophen is found in numerous prescription and over-the-counter products designed to treat pain and reduce fever.
According to the FDA, the skin reactions, known as Stevens-Johnson Syndrome, toxic epidermal necroylis and acute generalized exanthematous pustulosis are rare but can be deadly. These conditions can cause blisters, serious rashes, reddening of the skin and the detachment of the upper surface of the skin known as the epidermis.
The reactions can appear at any time people take the product, even if they only take it once. Other drugs designed to treat fever and pain, such as ibuprofen and naproxen, also carry the risk of these skin reactions, but they already carry a warning on their labels.
The FDA stresses that anyone who develops these types of conditions after using acetaminophen should stop taking the product immediately and visit a doctor or emergency room. If people have already experienced these skin problems while occasionally taking acetaminophen, they should not take the drug again and should inform their doctor about the reaction, the FDA said.
The FDA decided to announce the warning after evaluating serious skin reactions associated with acetaminophen. From 1969 to 2012, it identified 91 cases of SJS/TEN and 16 cases of AGEP, which resulted in 67 hospitalizations and 12 deaths.
The agency said it is difficult to determine how frequently serious skin reactions occur with the ingredient because the drug has been used by so many people for such a long time and at different doses. However, it estimates that these skin outbreaks are rare.
Val Willingham | CNN